Nicotine Patch for the Prevention of Postoperative Nausea and Vomiting

Daniela Ionescu; Cristina Badescu; Iurie Acalovschi

Disclosures

Clin Drug Invest. 2007;27(8):559-564. 

In This Article

Discussion

It is generally accepted that tobacco and nicotine in particular have an emetogenic effect. Most individuals experience nausea and diarrhoea with their first cigarette. A meta-analysis by Greenland et al.[2] indicated that nicotine patches are also associated with an increased incidence of nausea. In contrast, we and others[3,4,5,6,7,13] have demonstrated that smoking decreases the incidence of PONV and that this decrease is related to the number of cigarettes smoked per day. There are also studies demonstrating that smoking[13] and intranasal nicotine[17] decrease the severity of postoperative pain.

Numerous substances in cigarette smoke could be responsible for these postoperative effects. However, the results of the present study indicate that nicotine may play an important role in the prevention of PONV. In patients who received 10mg of transdermal nicotine, the incidence of PONV was significantly reduced as compared with non-smokers. The nicotine patch was applied in patients who were smokers in the past but had given up smoking at least 5 years previously. Inclusion of a group of non-smokers who received the nicotine patch would have yielded more robust results but use of such patches is not recommended in non-smokers.

Besides nicotine, other substances from cigarette smoke (such as carbon monoxide, antabine, anabosine, alcohols and polycyclic aromatic hydrocarbons) may contribute to the antiemetic effect. Therefore, the incidence of PONV in non-smokers was also compared with a group of patients with chronic exposure to cigarette smoke to evaluate possible differences between these patients and the nicotine patch group. However, we did not find a statistical difference between patients with nicotine patches and smokers in reducing the incidence of PONV after laparoscopic cholecystectomy.

The mechanism of the antiemetic effect of nicotine is not completely understood. Presumably nicotine inhibits serotonin 5-HT3 receptors,[18] which may affect nausea and vomiting. A stimulating effect on gastrointestinal motility could influence symptoms of nausea and vomiting. Transdermal application of nicotine in healthy non-smoking volunteers accelerates the motility of rectosigmoid colon.[19]

Another possible mechanism is the influence of nicotine on the hepatic metabolism of volatile anaesthetics. It has been demonstrated that volatile anaesthetics are the main cause of PONV within the first 2 postoperative hours.[12] Volatile anaesthetics, including halothane,[20] are metabolised by the liver cytochrome P450 2E1 enzyme pathway, which is induced by nicotine.[21] At the time of this study, halothane was widely used in Romania and anaesthesiologists were very experienced in its use in adults. Since then we have been using isoflurane and sevoflurane, but at initiation of our study this was not the situation in our hospital. In any case, the effects of halothane on PONV are similar to those of other volatile drugs, and we therefore do not consider that use of halothane affected our results. Increased metabolism of volatile anaesthetics could affect their pharmacokinetics and thus, perhaps, their ability to induce PONV in the early postoperative period.[7] However, it is questionable whether 16 hours of transdermal nicotine would induce hepatic metabolism.

Induction of hepatic metabolism would also result in more rapid metabolism of opioids, leading to increased analgesic requirements intraoperatively as well as postoperatively. Indeed, there are data that demonstrate an increased requirement for pethidine and morphine in smokers.[22] However, in our study there were no significant differences in opioid requirements between the study groups. Interestingly, nicotine-induced analgesia has been documented in experimental studies on mice and rats.[23,24]

Another factor that could have influenced our results was the administration of a prophylactic dose of droperidol at the induction of anaesthesia, a widely used practice in our hospital at study time. Although in 2001 the US FDA caution statement regarding droperidol use was issued, at the time of this study use of droperidol was widely accepted. In addition, we did not see any secondary effects with this drug, most probably because we used a small dose (1.25mg during induction). Nevertheless, it is possible that the observed differences between non-smokers and those who were exposed to nicotine or cigarette smoke could have been the result of an interaction between nicotine and droperidol, although droperidol was also administered to non-smokers. In addition to droperidol, use of benzodiazepines (diazepam and midazolam) and atropine as an anticholinergic drug may have had antiemetic effects and their combination may have influenced the results of the study. However, all three drugs (diazepam, midazolam and atropine) were administered to all patients in the three study groups, and use of these drugs would not therefore be expected to have accounted for observed differences between treatment groups.

It is true that the anaesthetic technique used in this study is not comparable to current standard techniques, and the results of the study may not be transferable because some of the drugs used are now no longer in use. Nevertheless, the study design created three homogenous groups from the point of view of anaesthetic technique and the limitations discussed here do not change the main results of the study.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....